The Narcan Fairy has arrived at the River Campus! That’s the nickname of the educator leading the Opioid Overdose Prevention Training on Feb. 8. She got it from her colleagues and family, as she has a Narcan kit just about everywhere you can think of: in her house, in her car, in her desk, you name it.
Opioid overdose is the leading cause of accidental death in the United States, which makes it more deadly than falls and motor vehicle accidents. Most overdoses are accidental and happen at home, which is exactly where a Narcan kit can come in handy!
Narcan is the brand name for naloxone hydrochloride (HCl). It is an opioid antagonist, which means that once it enters the body, it competes with opioids to get into the opioid receptors. The Narcan brand has been around for fifty years, which means it has been thoroughly tested and is known to work very well in preventing overdose deaths.
Narcan kits are being added to every AED/CPR kit on campus, and trainings on how to use them are being offered to UR students. These trainings are a joint effort between the UHS Health Promotions Office, the Department of Public Safety, the Center for Student Conflict Management, and Strong Recovery. Strong Recovery is a program within University of Rochester’s Strong Memorial Hospital that has medical personnel (from doctors, to registered nurses, to licensed counselors) that help patients recover from addiction and mental health issues.
What does an overdosing person normally look like? Common symptoms are unusual sleepiness, unresponsiveness, slow or absent breathing, slow heartbeat, low blood pressure, cold and clammy skin, tiny pupils, and blue nails and/or lips. Want to learn more about overdoses and how to stop them? Attend a training!
Trainings are open to all students 18 years of age and older and they run for about an hour. You will be shown a slideshow with salient information about the national overdose epidemic, how to spot an overdose, and an explanation of Narcan kits and how to use them.. Following this, there’s a quick Q-and-A for all your burning questions, and you get to walk away with a free Narcan kit of your own. Kits contain two 4 mg doses of naloxone hydrochloride nasal spray, and a disposable rescue breathing face shield. If you’re interested in attending a training, keep your eye out for events on CCC and for flyers around campus. For more information on the overdose epidemic and Narcan, please go to https://www.narcan.com.